The Scary Birth Control Side Effect Many Doctors Won’t Warn You About

For most women, the pill is a godsend.

It can make your periods lighter, increase your breast size, cut down on PMS — oh, and it also keeps you from getting pregnant. 

But for some, going on the pill can be a nightmare because of depression and mood swings that accompany its use.

Even more frustrating, many doctors don’t warn women that the pill could make them depressed. That’s because time and time again, studies have failed to find compelling evidence that birth control and depression are linked for the general population.

And without a warning from her doctor, a woman who’s feeling “off” or “not herself” might not realize that her birth control is the culprit — setting off a vicious cycle that can make you feel even more crazy.

Like so many other girls, I learned this the hard way in college. First, I went on a daily birth control pill as soon as I started my freshman year. I’d been wary of hormonal birth control’s side effects so I asked my doctor: was there a chance I could become depressed?

“No,” she said abruptly. “That doesn’t happen. People get depressed for other reasons.”

That sounded pretty definitive. So I took a chance on the pill. Lo and behold, it made me depressed and anxious — not to mention clingy with guys I normally wouldn’t look twice at. I stopped taking it and later tried NuvaRing — and that was even worse.

I have a handful of friends and relatives who’ve gone through the same thing and had the same frustrations, with their doctors either not warning them that the pill could change their moods, or not taking their complaints seriously.

My friend Grace (name has been changed), 27, has tried six different pills plus the NuvaRing, and they all left her feeling not just down or bummed out, but like a completely different person — definitely nothing like her usual hilarious, life-of-the-party self.

“It wasn’t just subtle mood swings or crying over something I wouldn’t normally care about,” she said. “I had a total personality change. Extreme ups and downs I’ve never had before.”

She didn’t know it was because of the pill, though, until a few years ago when I told her about my own experience with feeling depressed on birth control. Until then, she said, “I thought I was nuts.”

Luckily, she had a sympathetic doctor who talked her through the process of trial and error. But she points out that none of her doctors ever warned her of the possibility of emotional side effects beforehand — they just helped her pick up the pieces after she brought it to their attention.

So why aren’t doctors being more up front about this? I asked Alyssa Dweck, MD, a gynecologist and assistant clinical professor at the Mt. Sinai School of Medicine, for some insight.

“This is controversial, so there is no simple answer,” she said. “Studies are conflicting with some noting the pill [is] helpful for mood volatility during the menstrual cycle, while others show differently.”

Translation: these depressive symptoms basically don’t show up in study results, although doctors like Dweck have seen plenty of patients reporting the symptoms themselves.

A 2013 study based in the US actually found that birth control users had lower levels of depressive symptoms on average compared to other women, Dweck said. A 2011 study out of Finland also found that mental health effects were “modest and mostly positive.” And a 2004 study found no connection between emotional functions and the pill.

Of course, this doesn’t mean that no women observed in the studies became depressed — it just means many more women reported feeling better or the same. Still, findings like these can be frustrating for women who’ve experienced these dips in mood. We know how we felt on the pill, but it’s not backed by science.

Dweck says it would be beneficial for researchers to check out how genetics play into women’s moods while they’re on the pill. She wonders if some people are predestined to have a particular reaction to certain pills.

But all that doesn’t change the fact that for now, the pill is often sold to us as the solution to all our problems, not only by pill manufacturers and doctors but also by friends who haven’t had any issues.

“Women are just expected to go on it,” my friend Grace said. “Nobody warns you that it can totally change your personality and how you emotionally process things.”

And perhaps ironically, this can have a terrible effect on your love life.

A lot of women start taking hormonal birth control because they’re in the easy, carefree, and above all sex-filled days of a new relationship and they want to take extra (read: condom-free) precautions.

But if the pill makes you depressed, it can bring those fun early days to a screeching halt. At times, I’ve wondered if the pill kept me from getting pregnant simply because no one wants to sleep with a weepy, bummed-out, over-emotional mess.

Despite this, though, many women feel pressure from male partners to go on birth control. Some guys don’t realize that birth control has much bigger implications than just banishing condoms from your repertoire.

“I wish men could feel how I felt for just one day before asking their significant other to go on it,” Grace said. “But how would they know it’s not just a pill [you take] every day? It’s not like they’re educated on it.”

Of course, the key is for everyone — men and women alike — to be more educated about this issue and everything else surrounding birth control. And, as Dweck said, more studies are needed.

In the meantime, though, Dweck said women who think they’re depressed because of birth control should give each pill two or three months before switching or discontinuing, and anyone who thinks she’s going through this should of course touch base with her gyno.
And whether or not you decide to keep giving hormonal birth control a shot, remember: condoms are your friend.

Gimme More Health

Do You Like?

Some things are only found on Facebook. Don't miss out.